Chemical Cardioversion with Amiodarone tablets

I have been free of unstoppable AF for two years, since an electrical cardioversion. I had not heeded the warning signs: several incidents in the last few weeks of Classical Tachycardia. Usually when relaxing in the early evening, perhaps tense, irregularities build up, and the heart suddenly starts racing. I have learned to take prompt action, well known on this forum, the tricks, + Flecainide. The target is the irregularities, deal with that, and rate goes suddenly to normal. So, I should have been taking Flecainide as prophylaxis.

Well, Friday, the real big one hit me, 5pm right on time. Nothing worked. Started at i130. Bisoprolol got it down (good news). The fast rate became irregular. Tried various combinations of Flec and Biso on Saturday till Sunday morning. Then decided, no medicine was best, so the doctor would have a clean start.

Sure enough, during the night, I noticed the rate suddenly went back to normal. I heard the irregularities (one advantage of having a mechanical heart valve) increase again, whereas usually after a tachycardia, it is quite regular and weak. So, you guessed it, Mr tachycardia restarted, this time at 155. Well, at least my theory of how this happens was confirmed in my case.

I saw my Cardiologist 4pm Monday. He then suggested something I have never heard of, and never read about: try conversion with tablets of Amiodarone. Hit it hard, with a bolus of 1200mg, taken orally. All the medical stuff talks about intravenous which is risky. He said I could do it at home, but better in the 'Clinic' so that if something happened, emergency help was at hand. I am glad I opted for the clinic. During the night I observed, made my own notes. It took around 6 hours for the rate to come down, and being night time, it went to the normal low rate of <60. Then, irregs fought back. Slowly I saw the rate increase so that by 10am it was 130.

Doctor saw me. Evidently there was a battle on, and Amiodarone had had some success. He proposed one more attempt. This time 800mg in one go, and, since I obviously survived low blood pressure etc I could go home. I also thought that movement would help instead of being tied to a machine.

Went fasting Wednesday, 830am, for a full 12 lead ECG, prepared for electrical cardioversion. At 930am the doctor asked me: are you ready for the shocks? Then he smiled, and gave me the shock news, I did not need the electrical shock. But, the situation is still very fragile. I had to stay on Amiodarone for a month. 400mg Monday to Friday, then the weekend off. I reasoned back: I had the evidence in my bag: Flecainide is the best for post-op treatment. He said, loads of people are on Amiodarone, the side effects kick in after 6-9 months. I reminded him my Thyroid was getting bad after only 3 months last time, (and I knew that because of my diligence in getting a test earlier than usual). He said, you know you can last 3 months on it, so what is the risk of 1 month? Also, if I have to come back for the electical cardioversion, Amiodarone is in my system as a help. Powerful arguments.

He explained, he preferred Chemical methods to the shocks. He preferred to try these first. Eventually, no method will work, but right now the chances of significant delay are high.

Today, I am glad I followed his advice. I hesitated, took meds at 2pm, went for a siesta. I noticed at 4pm the irregs were fighting back, then had that sudden 'click' like the end of tachcardia.

Curiously, despite resting, right on time, 6pm suddenly felt the warning signs again, so, back for another short siesta. Maybe tomorrow I should be busy in the garden, or busy doing some manual work, since mild exercise helps maintain sinus rhythm.

In conclusion. Maybe this is a French way of doing things (I am in Tunis). I provide this, so that others can negotiate with their doctors. It was certainly new to me.

4 Replies

oldestnewest
  • Interesting story so thank you.

    There are risks in everything and he may have a different level of acceptance to you. DCCV is basically safe but things can go wrong in very rare circumstances. It is my experience that doctor's aversions are often driven by past experience. For example a GP who had a patient with an intestinal bleed is far less likely to prescribe ant-coagulants in the following period yet strangely may not change views in the event of a TIA or stroke.

    Do let us know how things go.

  • Yes, his experience of risk affecting his judgement. More than once he has said about DCCV "there are risks". Whereas with side effects of drugs, he has never mentioned them. I had to do my own homework on that two years ago, and get the tests done I wanted -- basically followed the advice in the British National Formulary. When I expressed fears about side effects he said it was his job to be concerned. More than one person (non medical) has told me from experience in this country, the patient here has to do their own checking for side effects and drug interactions.

    He also sees the chemical as keeping the lid on things. He told me he likes to work slowly where he can, and hope the body will recover. He also sees DCCV as "the last resort" to be used when chemicals fail. He reminded me frankly yesterday that in his view, this could be the last attempt for me.

    I think that is why he did not attempt the intravenous route of a smaller amount of Amiodarone, a method used to stop a tachycardia, because he knows that stopping the tachycardia without stopping the arrhythmia is a waste of time.

    Today, I have had to fight lethargy. I had a short 20 minute walk which included a hill.

  • There is another very important detail, which may help others applying this technique to for instance handling conventional PIP. The doctor clearly said, take all the tablets in one go. A maintenance blood level is NOT being aimed at. The aim is high peaks. This is safer to do during the daytime because you can move a bit to counteract the lower blood pressure that I observed happened around the 4-6 hours mark. The idea is to hit the circuitry of the heart with wave after wave. That is behind his thinking that two days a week I do nothing, so that the heart does not get used to the waves.

    When I asked him about Verapamil for cardioversion, he said my blood pressure was too low to take that risk. Also, it would have solved only half the problem -- excessive rate. I must ask him next time what he thinks of sotalol which, though out of favour I tolerated it for a few years and only stopped when Creatinine and Urea levels went too high. Sotolol of course is like a miniversion of Amiodarone in that it touches both rate and rhythm.

  • OK. For continuity purposes, I will wait a few weeks then report back. I will use something like "Chemical Cardioversion with Amiodarone part 2" as a header.

    One crucial mistake though that I made is worth noting. Bisoprolol 2.5/2.5 had controlled the rate. On Sunday the 2.5mg morning dose was fine, but when tachycardia hit again I decided to not take further medicine so my doctor could see me with a clean slate, no heart meds at all. Another time, not near a doctor I should immediately take some more bisoprolol. Note, the tachcardia was fast and regular -- I have an ECG trace to prove it.

You may also like...